Risk of new-onset diabetes associated with statin use.
OBJECTIVE: To identify and assess studies investigating the association between statins and new-onset diabetes and determine the clinical significance of this risk.
DATA SOURCES: A MEDLINE (1977-April 2015), Google Scholar (1997-April 2015), and International Pharmaceutical Abstracts (1977-April 2015) search was performed using the search terms hydroxymethylglutaryl-CoA reductase inhibitors, hydroxymethylglutaryl-CoA reductase inhibitors/adverse effects, statins, adverse effects, diabetes mellitus, diabetes mellitus/etiology, and drug-induced. Citations of identified articles and clinical practice guidelines were also reviewed.
STUDY SELECTION AND DATA EXTRACTION: Articles describing results from original investigations or meta-analyses specifically designed to assess the association between statins and new-onset diabetes and published in English were included.
DATA SYNTHESIS: A total of 13 cohort studies and seven meta-analyses were included. In all, 11 were retrospective cohort studies and reported some degree of increased risk of new-onset diabetes associated with statins. The two prospective cohort studies differed. One identified increased risk of new-onset diabetes, but the other did not. Increased risk was not identified when any statin was compared to placebo alone, individual statins were compared, or in the single meta-analysis that included observational studies. Overall, the meta-analyses suggest that statin therapy is associated with an increased risk of new-onset diabetes when compared to placebo or active control, and when intensive therapy is compared to moderate therapy.
CONCLUSION: Statins have been associated with a small, but statistically significant risk of new-onset diabetes. Patients with risk factors for developing diabetes mellitus may be at higher risk. This risk is likely outweighed by the benefits of reducing cardiovascular risk.
SAGE Open Med
Beckett, Robert D; Schepers, Sarah M; and Gordon, Sarah K, "Risk of new-onset diabetes associated with statin use." (2015). Pharmacy. 10.